Blizzard, Eastern Las Animas County
- When
- December 19, 10:00 AM MST to December 20, 2:00 AM MST
- Where
- Eastern Las Animas County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.316, -104.039 (the zone’s center; the record gives no point)
A powerful upper level storm system tracking across northern New Mexico combined with polar air across the eastern Colorado plains. including blizzard conditions.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A powerful upper level storm system tracking across northern New Mexico combined with polar air across the eastern Colorado plains. The result was significant snow and strong winds across many sections of southern Colorado...including blizzard conditions. Localized snow drifts up to 10 feet were noted...especially over sections of Baca County. There were numerous accidents across far southeast Colorado, and nearly 30 people needed to be rescued in Baca County alone. Livestock also needed special provision. Lighter snow accumulations under 6 inches occurred across the northern Sangre de Cristo Mountains and Pikes Peak Region, and adjacent valleys and plains. The highest totals occurred from the southern Sangre de Cristo Mountains to the far southeast Colorado plains. Some of the higher snow totals were...6 to 8 inches from southern El Paso and eastern Fremont Counties to Crowley County...10 to 15 inches in a wide swath from Huerfano County through Pueblo, Otero and Las Animas Counties into Kiowa, Prowers and northern Baca Counties...and 20 inches or more in southern Baca County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 19, 9:56 AM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 956 AM MST MON DEC 19 2011 .UPDATE... BASED ON LATEST MODEL DATA AND CONSENSUS WITHIN THE WFO...ADDED PUEBLO COUNTY INTO THE WARNING. AS IS THE CASE IN MOST STORMS...MOST OF THE HEAVIER SNOW IN PUEBLO COUNTY WILL FALL OVER THE SOUTHERN PART OF THE COUNTY...AND HAVE WORDED THE WSW TEXT TO MENTION THIS. ALSO ADDED THE WETS AND HUERFANO INTO THE WARNING. AN ADVISORY HAS ALSO BEEN ADDED FOR THE PIKES PEAK REGION. MODELS SHOWING THE STORM WILL MOVE A BIT FARTHER NORTH AND THIS WAS THE MAIN REASON FOR THE UPGRADES. \/HODANISH && .AVIATION... SNOW IS LIKELY FOR KPUB AND KCOS THIS AFTERNOON AND EVENING. WINDS WILL BE FROM A NORTHERLY COMPONENT AND ACCUMULATING SNOWS WILL OCCUR. WE UPDATED THE FCST AT 930 AM THIS MORNING. WE ARE CALLING FOR TOTAL SNOW ACCUMULATIONS AT KPUB TO BE 6 INCHES...FOR KCOS WE WE EXPECT 3 INCHES. CONDITIONS SHOULD IMPROVE DURING THE EARLY MORNING HOURS TUESDAY...~09Z-ISH. && .PREV DISCUSSION... /ISSUED 454 AM MST MON DEC 19 2011/ SHORT TERM... (TODAY AND TONIGHT) ..BLIZZARD CONDITIONS TODAY AND TONIGHT FOR THE SOUTHEAST PLAINS... POTENT WINTER STORM NOW MOVING INTO SOUTHERN NM WILL TRACK NORTH AND EASTWARD INTO THE CENTRAL TX AND OK PANHANDLES LATER TONIGHT AND TUE MORNING. IR CLOUD TOPS ARE NOW COOLING RAPIDLY OVR NE NM...WITH A FEW LTG STRIKES EVIDENT...A SIGN THAT THIS STORM MEANS BUSINESS. MODELS ARE ALL IN REASONABLE AGREEMENT ON GENERAL TRACK AND AMT OF QPF FROM THIS STORM. HOWEVER...SMALL SCALE DYNAMICS WITHIN THE STORM WILL PROBABLY DETERMINE WHO WINS THE PRIZE FOR HIGHEST ACCUMS FROM THIS SYSTEM...AS A RELATIVELY NARROW BAND OF THE HEAVIEST PRECIP IS EXPECTED TO DEVELOP LATER TODAY. WITHIN THIS MESOSCALE BAND...EXPECT SNOWFALL RATES OF UP TO 2 INCHES PER HOUR. THE BEST BET FOR GREATEST SNOW AMTS IS STILL S OF HIGHWAY 50...AND E OF INTERSTATE 25. A SWATH WITHIN A POLYGON DEFINED BY KTAD-KLHX-KLAA-KSPD LOOKS TO BE THE SAFEST BET FOR TOTALS EXCEEDING 1 FOOT...POSSIBLY REACHING 2 FEET BY TUE MORNING. ALONG WITH WINDS IN THE 20-30 MPH RANGE WITH GUSTS TO 40 MPH OR HIGHER...THIS WILL RESULT IN BLIZZARD CONDITIONS OVER A RELATIVELY WIDE AREA. TRAVEL IN THESE AREAS WILL BE NOT ONLY DANGEROUS...BUT LIFE THREATENING. ROAD CLOSURES LIKELY BY LATER TODAY INTO TUE AS WINDS WHIP THE HEAVY SNOWFALL INTO DRIFTS THAT WILL LIKELY BE SEVERAL FEET DEEP IN SPOTS. THE AREA OF GREATEST CONCERN WILL BE INTERSTATE 25 SOUTH OF WALSENBURG...AND MOST OF THE MAIN ROUTES OVR THE SE PLAINS...INCLUDING HGWY 96 E OF ORDWAY...50 E OF BOONE...ALL OF 285/387...AND HGWY 160 E OF KTAD. TRAVEL IN THESE AREAS IS HIGHLY DISCOURAGED THROUGH TONIGHT. HAVE OPTED TO UPGRADE OUR PRE-EXISTING WINTER STORM WARNINGS AND ADVISORIES TO BLIZZARD WARNINGS...AS THE LAST COUPLE OF MODEL RUNS HAVE COME IN WITH SLIGHTLY HIGHER QPF...AND CONSIDERABLY STRONGER WINDS OVR A WIDE AREA. TEMPS EXPECTED TO FALL RAPIDLY THIS MORNING INTO THE AFTERNOON AS A COLD FRONT CONTINUES TO PUSH SWRD OVR THE PLAINS. WILL LIKELY SEE THE HIGHS FOR THE DAY MET THIS MORNING...FALLING BELOW FREEZING THIS AFTERNOON. COULD SEE A BRIEF RAIN-SNOW-SLEET MIX OVR THE SRN ZONES AND LOWER ARKANSAS LATER THIS MORNING-AFTERNOON...BUT EXPECT A QUICK CHANGEOVER TO ALL SNOW. TRICKIEST ASPECT OF THE FORECAST REMAINS THE FRINGE ZONES OF PUEBLO AND EL PASO COUNTIES ALONG WITH TELLER COUNTY. NORTH WINDS WILL TEND TO LIMIT SNOW AMOUNTS OVER N PUEBLO AND SRN EL PASO...BUT THE STRONG DYNAMICS OF THIS SYSTEM MAY BE ENOUGH TO COUNTERACT SOME OF THAT EFFECT. STRONG ISENTROPIC LIFT ON THE 300K SURFACE IS NOTED LATER TODAY...PARTICULARLY THIS EVE OVER MUCH OF THE ERN PLAINS. WILL HAVE TO MONITOR CLOSELY TODAY...AS EVEN LIGHT SNOW AMTS COULD PROVE PROBLEMATIC WITH WINDS CONTINUING TO GUST WELL INTO TONIGHT. NOT MUCH IMPROVEMENT EXPECTED BEFORE TUE MORNING. LONG TERM... (TUESDAY THROUGH SUNDAY) TUE MORNING THE UPR LOW IS EXPECTED TO CENTERED OVR NWRN OK...WITH LINGERING SNOW ACRS MUCH OF THE SERN PLAINS...ALTHOUGH ADDITIONAL ACCUMULATIONS ARE EXPECTED TO BE LIGHT. BY LATE AFTERNOON THE LOW IS EXPECTED TO BE IN FAR ERN KS...WITH PCPN ENDING OVR THE FORECAST AREA...ALTHOUGH THE GFS CONTINUES TO INDICATE THE POSSIBILITY OF SOME LIGHT SNOW OVR THE SW CO MTS. IN THE WAKE OF THIS UPR LOW...HIGH TEMPS TUE SHOULD BE COOL. WITH LITTLE SKY COVER EXPECTED TUE NIGHT...LOW TEMPS WILL BE QUITE COOL...ESPECIALLY IN SNOW COVERED LOCATIONS. THE SNOW COVERED AREAS WL ALSO HAVE A HARD TIME WARMING ON WED AND WL GO BELOW GUIDANCE AGAIN FOR HIGHS THIS DAY. ON WED A NEW UPR TROF IS EXPECTED TO DROP INTO NRN UT. THE NAM BRINGS PCPN INTO THE CONTDVD A BIT EARLIER THAN THE GFS. THE MODELS THEN BRING THE TROF OVR CO FOR WED NIGHT AND THU. THE GFS CLOSES OFF A LOW NR THE FOUR CORNERS AND THE ECMWF LOOKS SIMILAR...WHILE THE NAM HAS AN OPEN WAVE THRU MIDDAY AND IS A LITTLE FARTHER EAST WITH THE SYSTEM. EITHER WAY...IT IS STARTING TO LOOK LIKE A FAIRLY GOOD CHANCE FOR PCPN ACRS THE FORECAST AREA ON THU...ALONG WITH HIGHS MOSTLY IN THE 20S AT THE LOWER ELEVATIONS. ON FRI THE GFS AND ECMWF TAKE THIS UPR TROF EASTWARD...WITH PROBABLY SOME LINGERING SNOW AT LEAST FOR ERN PORTIONS OF THE CWA FRI MORNING...BUT THEN ENDING FOR THE AFTERNOON. FOR SAT THE GFS AND ECMWF HAS A NEW UPR TROF MOVING OVR THE AREA...ALTHOUGH THE ECMWF HAS A WEAK AND DRY SYSTEM...AND THE GFS HAS A DEEPER TROF WITH PCPN CHANCES. THE GFS THEN TAKES THIS SYSTEM SOUTH OF THE AREA SUN WITH PCPN ENDING AND THE ECMWF HAS GENERALLY DRY NW FLOW AS A RIDGE BUILDS OVR THE WRN STATES. AVIATION... KCOS AND KPUB...STRONG COLD FRONT IS NOW MOVING THRU THE PLAINS...AND WILL SEE N TO NW WINDS CONTINUE ON THRU THIS EVENING...WITH ONLY A SLIGHT DECREASE IN WINDS EXPECTED THROUGH ABOUT 03Z TONIGHT. BOTH KPUB AND KCOS WILL BE ON THE EDGE OR FRINGES OF HEAVIER SNOWFALL LATER TODAY AND TONIGHT...AND THIS WILL RESULT IN A BIT OF UNCERTAINTY REGARDING THE EXPECTED CIGS AND VSBY LATER TODAY. MODEL FORECAST SOUNDINGS SUGGEST A PROLONGED PERIOD OF LOW IFR CIGS FROM ABOUT THE 21-00Z TIME THROUGH A GOOD PORTION OF THE OVERNIGHT PERIOD. OCCASIONAL ROUNDS OF SN ALONG WITH STRONG WINDS COULD REDUCE VISIBILITIES TO LIFR OR VLIFR AT TIMES LATER TODAY. FOCUS SHOULD NOT BE ENTIRELY ON THE TERMINAL CONDITIONS...SINCE CONDITIONS ARE EXPECTED TO FLUCTUATE GREATLY THROUGH TONIGHT...AND VERY POOR AVN CONDITIONS ARE EXPECTED FOR A WIDE PORTION OF SE CO THRU TONIGHT. KALS...WINDS AND CONDITIONS NOT EXPECTED TO BE AS BAD IN THE SAN LUIS VALLEY...BUT CAN EXPECT A PERIOD OF MVFR TO POSSIBLY IFR CONDITIONS AT KALS ESPECIALLY THIS AFTERNOON AND INTO THIS EVENING. VSBY WILL VARY DEPENDING ON PRECIP...BUT NOT EXPECTING ANY FG AT KALS THRU TUE MORNING AS WINDS STAY UP MOST OF THE NIGHT. 44 && .PUB WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 5 AM MST TUESDAY FOR COZ074-088-089-093. WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR COZ075-079-080- 086-087. BLIZZARD WARNING UNTIL 9 AM MST TUESDAY FOR COZ094>099. WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR COZ072-073- 081>085. && 34/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 648 AM MST MON DEC 19 2011 COZ058>089-093>099-200200- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 648 AM MST MON DEC 19 2011 ...BLIZZARD WARNING TODAY FOR THE SOUTHEAST PLAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE ACROSS NEW MEXICO AND INTO OKLAHOMA MONDAY AND MONDAY NIGHT...BRINGING SIGNIFICANT SNOW AND WIND TO PORTIONS OF THE SOUTHEAST COLORADO PLAINS. THE FAR SOUTHEASTERN COLORADO PLAINS...INCLUDING BACA...PROWERS...LAS ANIMAS...OTERO...CROWLEY AND BENT COUNTIES WILL SEE A FULL FLEDGED BLIZZARD DEVELOP FROM THIS STORM THIS AFTERNOON AND TONIGHT. WHITEOUT CONDITIONS ARE EXPECTED WITH NORTH WINDS GUSTING OVER 40 MPH. SNOWFALL WILL BE HEAVIEST SOUTH OF HIGHWAY 50 AND EAST OF INTERSTATE 25...WHERE 10-20 INCHES OF SNOW MAY FALL BY TUESDAY MORNING. HOWEVER...SIGNIFICANT DRIFTING WILL OCCUR OVER THE ENTIRE AREA. ROUTES EXPECTED TO BE MOST IMPACTED BY THE STORM INCLUDE INTERSTATE 25 SOUTH OF WALSENBERG...HIGHWAY 50 EAST OF BOONE...HIGHWAY 160 EAST OF TRINIDAD...AND HIGHWAYS 10...96...350...AND 287/385. TRAVEL OVER THESE ROUTES LATER TODAY AND TONIGHT WILL BE EXTREMELY HAZARDOUS AND POTENTIALLY LIFE THREATENING. ROAD CLOSURES WILL BE POSSIBLE. THE AREAS ADJACENT TO THESE COUNTIES...INCLUDING SOUTHERN PUEBLO COUNTY...HUERFANO COUNTY...THE WET MOUNTAINS AND SOUTHERN SANGRE DE CRISTO RANGE...WILL ALSO SEE A PERIOD OF STRONG WINDS AND HEAVY SNOW DEVELOP MONDAY AFTERNOON AND NIGHT. THESE CONDITIONS ARE NOT EXPECTED TO BE QUITE AS SEVERE AS THOSE EXPERIENCED FARTHER SOUTH AND EAST. SNOWFALL ACCUMULATIONS OF AT LEAST 6 INCHES WILL BE POSSIBLE IN THESE AREAS. THE MOUNTAINS AND VALLEYS FARTHER WEST WILL ALSO SEE SOME SNOW AND WIND MONDAY AND MONDAY NIGHT BUT SNOWFALL ACCUMULATIONS AND WINDS IN THESE AREAS WILL BE MUCH LIGHTER. THE COLORADO SPRINGS AND PUEBLO AREAS WILL LIKELY SEE SNOWFALL AMOUNTS IN THE 1 TO 3 INCH RANGE...ACCOMPANIED BY GUSTY NORTH WINDS CREATING AREAS OF BLOWING SNOW AT TIMES. SNOWFALL MAY EXCEED 3 INCHES OVER THE PALMER DIVIDE AND PIKES PEAK AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER SYSTEM WILL DROP SOUTH INTO THE AREA FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...BRINGING CHANCES OF SNOW TO MUCH OF THE AREA. AT THIS TIME IT LOOKS LIKE A FEW TO SEVERAL INCHES OF SNOW WILL BE POSSIBLE OVER THE MOUNTAINS...WITH A COUPLE INCHES POSSIBLE OVER THE PALMER DIVIDE AND PORTIONS OF THE INTERSTATE 25 CORRIDOR. A WEAK WEATHER SYSTEM MAY MOVE OVER THE AREA SATURDAY NIGHT AND EARLY SUNDAY...POSSIBLY BRINGING SOME LIGHT ACCUMULATIONS TO THE CENTRAL COLORADO MOUNTAINS...PIKES PEAK AND TELLER COUNTY. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TODAY AND TONIGHT OVER ALL OF SOUTHEAST COLORADO. 44/28
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
819 AM MST MON DEC 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM NON-TSTM WND GST 4 WNW FOUNTAIN 38.70N 104.77W
12/19/2011 M53 MPH EL PASO CO AWOS
FORT CARSON.
&&
PJCThe national radar mosaic for the moment the first event began.
10 blizzard, 10 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356855, 356875, 356876, 356877, 356878, 356879, 356880, 356881, 356850, 356851, 356882, 356883, 356853, 356854, 356873, 356874, 356884, 356885, 356857, 356871.